Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2018, 4:18 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2018, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 15, 2018, 4:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WUUS55 KBOU 152218
SVRBOU
COC001-005-152245-
/O.NEW.KBOU.SV.W.0087.180615T2218Z-180615T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
418 PM MDT FRI JUN 15 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Arapahoe County in northeastern Colorado...
Eastern Adams County in northeastern Colorado...
* Until 445 PM MDT.
* At 418 PM MDT, a severe thunderstorm was located 7 miles southwest
of Shamrock, or 31 miles south of Fort Morgan, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3986 10370 3969 10371 3969 10400 4000 10401
4000 10370
TIME...MOT...LOC 2218Z 249DEG 28KT 3982 10393
HAIL...1.00IN
WIND...60MPH
$$
RPK2 follow-up statements
736
WWUS55 KBOU 152231
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
431 PM MDT FRI JUN 15 2018
COC001-005-152245-
/O.CON.KBOU.SV.W.0087.000000T0000Z-180615T2245Z/
Arapahoe CO-Adams CO-
431 PM MDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES...
At 431 PM MDT, a severe thunderstorm was located near Shamrock, or 28
miles south of Fort Morgan, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3986 10370 3969 10371 3969 10390 4000 10399
4000 10370
TIME...MOT...LOC 2231Z 249DEG 28KT 3986 10381
HAIL...1.00IN
WIND...60MPH
$$
RPK073
WWUS55 KBOU 152241
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
441 PM MDT FRI JUN 15 2018
COC001-005-152250-
/O.EXP.KBOU.SV.W.0087.000000T0000Z-180615T2245Z/
Arapahoe CO-Adams CO-
441 PM MDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE AND
EASTERN ADAMS COUNTIES WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3986 10370 3969 10371 3969 10390 4000 10399
4000 10370
TIME...MOT...LOC 2240Z 249DEG 28KT 3989 10372
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:26 PM MDT, 52 minutes earlier.
Area forecast discussion, Jun 15, 3:26 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 326 PM MDT Fri Jun 15 2018 .SHORT TERM...(This evening through Saturday) Issued at 326 PM MDT Fri Jun 15 2018 The southwesterly flow aloft increases overnight as an upper trough over the Pacific Northwest shifts a little further inland. With a ridge over the southeastern U.S. the models show increasing subtropical moisture advecting from the Desert Southwest into the cwa Saturday afternoon. For this evening, main issue with the storms will be gusty winds with limited rainfall. Dry and breezy conditions persisted over Jackson and Grand counties this afternoon so issued a Red Flag Warning there until 8 pm this evening. HRRR/RAP20 show scattered showers/tstms moving northeast across the cwa this afternoon and evening. Better low level moisture to the north and east, so marginal risk for isolated severe thunderstorms near the Wyoming and Nebraska borders. Main impact appears to be hail to one inch and wind gusts to 60 mph. Elsewhere, drier in the low level with gusty outflow winds the main impact from tstms. By Saturday, models forecast soundings show precipitable water values increasing to around 0.80 inches by the afternoon. Better chance of showers and thunderstorms will develop. Forecast CAPES over the northeast plains not as high, so overall threat for severe thunderstorms should be low. Increasing moisture some slightly cooler max temperatures should lessen the overall fire danger over the cwa. .LONG TERM...(Saturday night through Friday) Issued at 326 PM MDT Fri Jun 15 2018 ...Main concern for this forecast period will surround locally heavy rainfall this weekend into early next week... For Saturday evening, the remnants of Tropical Storm Bud will pass across the forecast area. Precipitable water increases to around 1 inch on the plains, so storms that do develop will be capable of producing brief heavy rainfall, and there's still perhaps enough instability for a severe storm or two with gusty winds and hail the main threat. Mountain and foothill locations will also have potential for heavy rain, but storms should be moving along at a fair clip so even in the burn scars we don't see much threat of excessive rainfall. On Sunday, we'll see a cold front arrive by morning with light upslope winds developing during the day. We still expect enough daytime heating to destabilize the atmosphere sufficiently for numerous shower and thunderstorm development in the afternoon and evening. 700-500 mb specific humidity will be near 6 g/kg, and Precipitable Water (PW) is forecast to be near 1.10-1.25 inches across the plains. These values are in the standardized anomaly range of 2-3, so its a pretty rare event for this time in June, but closer to the values we'd see in a monsoonal surge in July/August. Warm cloud depths are advertised to range between 3500 and 6000 feet depending on model output, which is pretty healthy for June. As a result, we do expect locally heavy rainfall, with the main threat for flooding in burn scars. Urban areas or low lying/poor drainage areas may also see some flooding impacts should a stronger storm move through. Storm movement is expected to range between 15 and 20 knots, and latest indications suggest a couple severe storms will still be possible given 0-6 km shear of 35-50 knots. We'll watch that threat as well over the next couple days and see what CAPE will be available. Preliminary numbers suggest we should be seeing values near 1000-1500 J/kg. It looks like this pattern will stay in place Monday through Wednesday, with continued thunderstorm chances and potentially locally heavy rainfall during this period. Monday will likely be more stable so most activity will be confined to in/near the foothills. Tuesday and Wednesday should see a better chance of showers/storms spreading back out onto the plains with a stronger disturbance kicking out of the southwest U.S. trough. We could see a few more severe storms as well depending on instability. We'll then trend back toward climatology by the end of next week, but still offer a chance of thunderstorms each day during this slight warming trend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 326 PM MDT Fri Jun 15 2018 East/northeast surface winds expected this afternoon, with isolated high-based thunderstorms moving a across the terminals over the next 2-4 hrs. Main threat will be gusty outflow winds to 35 kts. Current TAF has this covered with a tempo group of vrb wind gusts through 00z then the focus should shift to the north and east. Winds will transition to drainage later this evening. Better moisture over the area on Saturday. Denver Cyclone potential does exist with better chance of thunderstorms Saturday afternoon. && .FIRE WEATHER... Issued at 326 PM MDT Fri Jun 15 2018 Red Flag Warning will continue for Jackson, Grand and Summit counties below 9000 feet until 8 pm mdt. It will remain elevated over the Front Range Foothills, central and southeast Park County and the Palmer Divide with relative humidity values near 15 percent. Wind not as strong there which is why a highlight was not issued. Conditions will improve on Saturday as subtropical moisture increases fm the southwest over the region, along with slightly cooler afternoon high temperatures. Until we get decent rainfall, dry fuels over the aforementioned areas will remain elevated but no highlights planned at this time for Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211-213. && SHORT TERM...Cooper LONG TERM...Barjenbruch AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1127 AM MDT Fri Jun 15 2018 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1127 AM MDT Fri Jun 15 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect isolated to scattered coverage of afternoon and evening showers and thunderstorms over the mountains and plains. The main threat with the showers will again be gusty winds up to 45 mph. Slightly cooler temperatures can be expected following the passage of a weak cold front earlier this morning, along with higher low level moisture. This may lead to stronger and possibly a severe storm over the far northeast plains with damaging winds to 60 mph and hail up to one inch in diameter. The thunderstorms will diminish by later this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm coverage will increase this weekend and remain elevated through most of next week. The main threat from storms this weekend will be heavy rainfall, which could result in localized flooding. Burn scars will be particularly prone, although urban or poor drainage areas may also see some flooding should heavy rainfall develop. Moist upslope flow behind a cold front will expand the risk of heavy rainfall into the I-25 Corridor and adjacent plains Sunday afternoon and evening. One or two storms may also be severe with large hail the main threat. The unsettled weather and potential for locally heavy rainfall will remain in the forecast through the mid part of next week. A couple severe storms will again be possible Tuesday and Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Special weather statement, Jun 15, 2:40 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT FRI JUN 15 2018
COZ040-041-043-152130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
240 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...SOUTH
CENTRAL WELD...WESTERN ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS
COUNTIES UNTIL 330 PM MDT...
At 238 PM MDT, Doppler radar was tracking scattered thunderstorms
along a line extending from near Keenesburg to 3 miles southeast of
Roxborough Park, or along a line extending from 24 miles southeast
of Greeley to 23 miles south of Denver. Movement was northeast at 20
mph.
Brief wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eastern Denver, Aurora, Centennial, eastern Highlands Ranch, northern
Castle Rock, northeastern Commerce City, Parker, Brighton, Greenwood
Village, Lone Tree, Denver International Airport, Lochbuie, Hudson,
Keenesburg, Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills,
Watkins and Prospect Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3941 10495 3944 10500 4013 10469 4012 10438
4000 10445 4000 10451 3989 10450 3939 10477
3937 10496
TIME...MOT...LOC 2038Z 236DEG 16KT 4010 10455 3940 10504
RPKSpecial weather statement, Jun 15, 2:49 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
249 PM MDT FRI JUN 15 2018
COZ038-152115-
Larimer County Below 6000 Feet/Northwest Weld County CO-
249 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Rockport, or 20 miles south of Cheyenne, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4082 10431 4079 10435 4078 10437 4070 10475
4100 10487 4100 10438
TIME...MOT...LOC 2049Z 240DEG 25KT 4086 10470
RPKSpecial weather statement, Jun 15, 3:54 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Denver CO 354 PM MDT FRI JUN 15 2018 COZ046-152230- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 354 PM MDT FRI JUN 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY UNTIL 430 PM MDT... At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Limon, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3948 10374 3949 10340 3929 10338 3928 10375 TIME...MOT...LOC 2154Z 267DEG 17KT 3937 10373 RPK
Special weather statement, Jun 15, 4:09 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Denver CO 409 PM MDT FRI JUN 15 2018 COZ045-152245- Central and East Adams and Arapahoe Counties CO- 409 PM MDT FRI JUN 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES UNTIL 445 PM MDT... At 409 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Hoyt to 4 miles southwest of Cottonwood Valley, or along a line extending from 28 miles southwest of Fort Morgan to 24 miles northwest of Limon. Movement was east at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Deer Trail, Cottonwood Valley, Shamrock and Leader. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3957 10371 3957 10412 4000 10432 4000 10372 TIME...MOT...LOC 2209Z 249DEG 28KT 3999 10420 3959 10387 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:35 PM MDT | Red Flag Warning | BOU | Grand, Jackson, Summit | 7 hr |
| Jun 15, 2:40 PM MDT | Special Weather Statement | BOU | Denver | 50 min |
| Jun 15, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 29 min |
| Jun 15, 2:49 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| Jun 15, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 15, 3:54 PM MDT | Special Weather Statement | BOU | Lincoln | 36 min |
| Jun 15, 4:09 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
| Jun 15, 4:52 PM MDT | Special Weather Statement | BOU | Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.